Louisiana, 2008

Damaging Winds in Louisiana, June 24, 2008

June 24, 2008 · NWS SHV · 3 events in 3 counties and zones

Showers and strong thunderstorms that moved out of deep east Texas earlier in the afternoon of June 24th moved into portions of west central and east central Louisiana later in the evening. These storms developed along a west to east moving outflow boundary in an unstable and moist air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and strong thunderstorms that moved out of deep east Texas earlier in the afternoon of June 24th moved into portions of west central and east central Louisiana later in the evening. These storms developed along a west to east moving outflow boundary in an unstable and moist air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 24, 1:55 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 24, 1:55 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CDT TUE JUN 24 2008

.DISCUSSION...
WEAK UPPER LEVEL TROUGH FROM THE SOUTHERN PLAINS TO THE GULF OF
MEXICO WILL COMBINE WITH DEEPENING MOISTURE FROM THE GULF OVER
THE NEXT COUPLE DAYS. THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE CWA...ESPECIALLY DURING THE UNSTABLE
AFTERNOON AND EVENING HOURS. HIGHEST POPS WILL BE ACROSS THE LAKES
REGION OF DEEP EAST TEXAS AND WESTERN LOUISIANA. AT THIS TIME...
WILL HOLD POPS TO CHANCE CATEGORY...BUT HAVE ALREADY SEEN DECENT
COVERAGE THIS AFTERNOON. WITH BLOCKING RIDGE OVER THE SOUTHERN
ROCKIES...THE TROUGH WILL BE SLOW TO MOVE. HOWEVER...THE GFS DOES
BEGIN TO SHIFT IT EAST BY FRIDAY. AFTER FRIDAY...THE MOISTURE AND
INSTABILITY WILL REMAIN IN PLACE THROUGHOUT THE REMAINDER OF THE
SEVEN DAY FORECAST PERIOD...SO ISOLATED TO WIDELY SCATTERED POPS
LOOK WARRANTED. NO MAJOR CHANGES TO TEMPERATURES...BUT AREAS
RECEIVING RAIN AND ASSOCIATED CLOUDINESS...MAY BE LIMITED TO HIGHS
IN THE MID TO UPPER 80S. OTHERWISE...EXPECT HIGHS MOSTLY IN LOWER
90S. LOW TEMPS WILL BE MAINLY IN THE LOWER 70S IN RESPONSE TO
HIGHER DEWPOINTS.

&&

AVIATION...

SCT CONVECTION CONTINUES TO SLOWLY SPREAD N ACROSS DEEP E TX/WCNTRL
LA ATTM...WITH CONVECTION LIKELY REACHING THE I-20 CORRIDOR OF
E TX/NW LA BETWEEN 21-23Z. THUS...TAF AMENDMENTS MAY BE NEEDED FOR
THE TYR/GGG/SHV TERMINALS...SHOULD CONVECTION HOLD TOGETHER THROUGH
EARLY EVENING. ISOLATED CONVECTION WILL BE POSSIBLE FARTHER E ACROSS
NCNTRL LA AS WELL...BUT AM EXPECTING ALL CONVECTION TO DIMINISH
SHORTLY AFTER SUNSET. OTHERWISE...VFR CONDITIONS ARE EXPECTED
THROUGHOUT MUCH OF THE TAF PERIOD...ALTHOUGH PATCHY FG MAY DEVELOP
LATE IN AREAS WHERE RAIN FALLS THIS AFTERNOON...WITH 4-6SM VSBYS
POSSIBLE ACROSS NCNTRL LA/SCNTRL AR. SCT CU FIELD WILL DEVELOP WITH
HEATING ONCE AGAIN BETWEEN 15-17Z WEDNESDAY...WITH THE SEABREEZE
BECOMING ACTIVE ONCE AGAIN...AS SCT CONVECTION DEVELOPS ALONG THE
COAST AND SPREADS INLAND ACROSS E TX/NCNTRL LA AFTER 18Z. CONVECTION
SHOULD DIMINISH SHORTLY AFTER SUNSET ONCE AGAIN. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  91  72  90 /  20  30  20  20
MLU  70  92  70  89 /  20  30  20  20
DEQ  68  91  69  89 /  10  10  10  20
TXK  71  92  71  90 /  10  20  10  20
ELD  69  93  70  90 /  10  20  10  20
TYR  73  92  72  92 /  20  30  20  20
GGG  72  92  72  92 /  20  30  20  20
LFK  72  92  72  92 /  40  40  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/15
Hazardous weather outlook, Jun 24, 11:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE JUN 24 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...SOUTHWEST
AND SOUTH CENTRAL ARKANSAS...NORTHEAST AND DEEP EAST TEXAS AND FOR
NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS DEVELOPING ALONG THE NORTHERN GULF COAST OF
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA WILL CONTINUE TO SPREAD NORTH
INTO EAST TEXAS AND NORTH LOUISIANA THIS AFTERNOON. ISOLATED STORMS
MAY PRODUCE HAIL...HIGH WINDS...AND HEAVY RAINFALL BUT MOST LOCATIONS
WILL HAVE TYPICAL SUMMER THUNDERSTORMS. THUNDERSTORMS PRODUCE
LIGHTNING WHICH IS A DANGEROUS AND DEADLY...SO IF YOU HEAR THUNDER...
REMEMBER THAT YOU CAN BE STRUCK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE ONGOING THROUGH THE REST OF THE WEEK
AND THROUGH THE WEEKEND AS THE REGION WILL BE IN A FAVORABLE PATTERN
FOR DEVELOPMENT. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 24, 3:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
423 PM CDT TUE JUN 24 2008

LAZ001-010-TXZ151-153-242215-
CADDO-DE SOTO-PANOLA-SHELBY-
423 PM CDT TUE JUN 24 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 515 PM CDT FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     CADDO AND DE SOTO...

IN NORTHEAST TEXAS...
     PANOLA...

IN EASTERN TEXAS...
     SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     LOGANSPORT...DEBERRY...AND JOAQUIN.

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
CARTHAGE TO 8 MILES NORTHWEST OF JOAQUIN TO JOAQUIN TO 8 MILES
NORTHEAST OF SHELBYVILLE...MOVING NORTH AT 17 MPH.

HAIL SMALLER THAN PENNIES...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

LAT...LON 3236 9416 3238 9405 3227 9399 3193 9382
      3168 9397 3188 9406 3201 9412 3214 9422
TIME...MOT...LOC 2123Z 189DEG 15KT 3215 9415 3210 9410
          3197 9404 3186 9399

BUTTS
Special weather statement, Jun 24, 3:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
429 PM CDT TUE JUN 24 2008

LAZ010-011-017-018-242215-
DE SOTO-NATCHITOCHES-RED RIVER-SABINE-
429 PM CDT TUE JUN 24 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 515 PM CDT FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     DE SOTO...EASTERN RED RIVER...NATCHITOCHES...AND SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI...COUSHATTA...MANSFIELD...AND NATCHITOCHES.

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
ZWOLLE TO 16 MILES NORTH OF MANY TO 8 MILES SOUTH OF
NATCHITOCHES...MOVING NORTH AT 23 MPH.

HAIL SMALLER THAN PENNIES...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

LAT...LON 3224 9377 3215 9345 3198 9308 3152 9300
      3170 9336 3178 9368
TIME...MOT...LOC 2129Z 171DEG 20KT 3184 9360 3178 9338
          3165 9311

BUTTS

The radar

The Shreveport radar (KSHV), 119 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 24, 3:30 PM CST
Where
Union County, Bernice
Measured
54 kt (62 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
32.820, -92.650

The roofover on one of the classrooms at Bernice Elementary School was ripped from the portable building by strong thunderstorm winds. A house and car on Harper Street was damaged when a tree blew down. Elsewhere a few trees and power lines were downed near U.S. Highway 167 and Highway 2. The light standards were also blown down at the Bernice High School's football stadium.

Thunderstorm Wind, Grant

When
June 24, 5:00 PM CST
Where
Grant County, 0.59 mi E of Pollock
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.520, -92.410

Trees were downed near Pollock, Louisiana.

Thunderstorm Wind, Ouachita

When
June 24, 5:47 PM CST
Where
Ouachita County, 1.81 mi SW of Lapine
Measured
53 kt (61 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.360, -92.270

Several small trees were downed along La. Highway 557 near the Luna community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113967, 113869, 113870.